The Annals of Probability

A Simple Criterion for Transience of a Reversible Markov Chain

Terry Lyons

Full-text: Open access

Abstract

An old argument of Royden and Tsuji is modified to give a necessary and sufficient condition for a reversible countable state Markov chain to be transient. This Royden criterion is quite convenient and can, on occasion, be used as a substitute for the criterion of Nash-Williams [6]. The result we give here yields a very simple proof that the Nash-Williams criterion implies recurrence. The Royden criterion also yields as a trivial corollary that a recurrent reversible random walk on a state space $X$ remains recurrent when it is constrained to run on a subset $X'$ of $X$. An apparently weaker criterion for transience is also given. As an application, we discuss the transience of a random walk on a horn shaped subset of $\mathbb{Z}^d$.

Article information

Source
Ann. Probab. Volume 11, Number 2 (1983), 393-402.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
http://projecteuclid.org/euclid.aop/1176993604

JSTOR
links.jstor.org

Digital Object Identifier
doi:10.1214/aop/1176993604

Mathematical Reviews number (MathSciNet)
MR690136

Zentralblatt MATH identifier
0509.60067

Subjects
Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)
Secondary: 60J45: Probabilistic potential theory [See also 31Cxx, 31D05] 31C25: Dirichlet spaces 31C12: Potential theory on Riemannian manifolds [See also 53C20; for Hodge theory, see 58A14]

Keywords
Recurrence transience Markov chain symmetric Markov chain energy

Citation

Lyons, Terry. A Simple Criterion for Transience of a Reversible Markov Chain. The Annals of Probability 11 (1983), no. 2, 393--402. doi:10.1214/aop/1176993604. http://projecteuclid.org/euclid.aop/1176993604.


Export citation